Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

June 1, 2011Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Jun 1, 2011, 3:24 AM EDT for Oswego County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2011, 3:24 AM EDT (07:24 UTC)
Expired
Jun 1, 2011, 4:30 AM EDT
In force
66 min
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 53 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1506 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WWUS81 KBUF 010724
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
324 AM EDT WED JUN 1 2011

NYZ006-007-010830-
JEFFERSON NY-OSWEGO NY-
324 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 324 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND STRONG  
  GUSTY WINDS. THIS STORM WAS LOCATED 10 MILES WEST OF 
  OSWEGO...AND MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4348 7587 4342 7662 4346 7656 4348 7649
      4353 7642 4354 7637 4352 7635 4354 7624
      4358 7621 4370 7621 4375 7593

$$
TJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 31, 10:20 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 31, 10:20 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1020 PM EDT TUE MAY 31 2011

.SYNOPSIS...
A COLD FRONT TO CROSS THE REGION LATER TONIGHT AND EARLY WEDNESDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS. SKIES WILL CLEAR
WEDNESDAY...WITH NOTICEABLY COOLER AIR BEING USHERED ACROSS THE
REGION ON GUSTY WINDS. EXPANSIVE HIGH PRESSURE WILL BUILD ACROSS THE
GREAT LAKES REGION WEDNESDAY NIGHT INTO EARLY FRIDAY WITH FAIR AND
MUCH MORE COMFORTABLE CONDITIONS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
MAINLY CLEAR SKIES WER FOUND ACROSS THE REGION THIS EVENING...BUT
THAT WILL CHANGE DURING THE WEE HOURS OF THE MORNING WHEN A COLD
FRONT WILL MOVE THROUGH.

THE VAST MAJORITY OF SHORT RANGE GUIDANCE PACKAGES DO NOT DEPICT
MUCH ACTIVITY WITH THE FROPA...BUT GIVEN THAT MLCAPES WILL
AVERAGE 1500-2000 J/KG ACROSS THE REGION DURING FROPA...WOULD BE
SURPRISED IF CONVECTION DID NOT DEVELOP. THIS AIRMASS IS JUST
BEGGING FOR A TRIGGER OR FOCUS FOR THE AVAILABLE ENERGY TO BE
REALIZED. THAT BEING SAID...ANY CONVECTION WILL COME THROUGH AS A
BROKEN LINE WITH COVERAGE BEING ABOUT 30 PERCENT OR LESS IN MOST
AREAS.

A CLOSER LOOK AT THE THERMODYNAMICS...
EVEN THOUGH SFC DEW POINTS WERE IN THE MID 60S FOR MOST AREAS
THIS EVENING...THE KBUF SOUND WAS RELATIVELY DRY GIVEN THE
TEMPERATURE PROFILE. THE AIRMASS WILL MOISTEN A BIT IN ADVANCE OF
THE FROPA THOUGH...AND THIS WILL HELP TO KEEP THE INSTABILITY IN
PLACE. WHILE A NOCTURNAL INVERSION IS IN THE MIDST OF DEVELOPING...
LAPSE RATES ABV ABOUT A 1000 FT ARE FORECAST TO STEEPEN AHEAD AND
ALONG THE FRONTAL PASSAGE AS WELL.

AM STILL NOT OVERLY IMPRESSED THOUGH WITH THE 25-30 M/S OF SHEAR
IN THE LOWEST 3KM OVERNIGHT...BUT I AM UNEASY ABOUT THE AMOUNT OF
INSTABILITY IN PLACE AS THE FRONT COMES THROUGH. HAVE THUS RAISED
THE POPS A BIT EAST OF LK ONTARIO...AND HAVE ALSO SLOWED THE
ADVANCE OF ANY CONVECTION THROUGH PARTS OF THE FINGER LAKES AND
SRN TIER TIL AFTER DAYBREAK. ANY STORMS THAT DO DEVELOP WILL HAVE
THE POTENTIAL TO PACK A LITTLE 'PUNCH'...WITH FREQUENT LIGHTNING
STRIKES IN THE CORES (FROM SECOND THETA E RIDGE)...ALONG WITH
LOCALIZED DOWNPOURS AND WIND GUSTS TO 40 MPH.

OTHERWISE...IT WILL BE ANOTHER WARM NIGHT WITH LOWS ONLY IN THE MID
60S TO ABOUT 70. IN FACT...THIS SHOULD BE WARMEST NIGHT OF THE
SEASON.

WITH THE COLD FRONT CROSSING THE CWA EARLY WEDNESDAY MORNING WILL
CONTINUE WITH LOW CHANCE POPS TO THE EAST TO BEGIN THE DAY
WEDNESDAY. THESE STORMS WILL INCREASE IN STRENGTH THROUGH THE DAY
WEDNESDAY...THOUGH WILL LIKELY BE EAST OF THE CWA BEFORE REACHING
POTENTIAL SEVERE CATEGORY.

IT WILL BE COOLER ON WEDNESDAY WITH 850S DROPPING TO 8 TO 12C BY THE
MID AFTERNOON ACROSS THE CWA. WITH A TIGHTENING PRESSURE GRADIENT
EXPECT WINDS TO BECOME GUSTY AN HOUR OR SO AFTER CLEARING SKIES
TOMORROW. SOUTHWEST TO WEST WINDS WILL FUNNEL DOWNWIND OF LAKE ERIE
AND MAY REACH UP TO 40 MPH ACROSS THE NIAGARA FRONTIER AND TOWARDS
ROCHESTER. ALOFT A SLIGHTLY STRONGER 925 HPA LLJ WILL ALSO ALLOW FOR
WIND GUST TO NEAR 40 MPH ACROSS THE EASTERN LAKE ONTARIO REGION.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
THE AXIS OF AN UPPER LEVEL TROF WILL PASS TO THE NORTH WEDNESDAY
NIGHT...THEN EXIT TO THE EAST DURING THE DAY THURSDAY. THIS WILL
USHER IN A REINFORCING SHOT OF COOLER AIR. THEN A HIGH PRESSURE
RIDGE WILL BUILD ACROSS TH REGION THURSDAY NIGHT...FOLLOWED BY A WARM
FRONT APPROACHING FROM THE SOUTHWEST.

CONTINUE WITH A DRY FORECAST THROUGH THURSDAY NIGHT...WITH THE UPPER
LEVEL DISTURBANCE BOTH TOO FAR NORTH...AND POORLY TIMED TO GENERATE
ANY PRECIPITATION. MAIN ADJUSTMENT IS TO LOWER TEMPERATURES A FEW
DEGREES...PRETTY MUCH THROUGH THE ENTIRE PERIOD. 12Z RUNS ARE
CONSISTENTLY COOLER THAN RUNS YESTERDAY...PUSHING THE 0C LINE AT 850
MB TO THE NY/CANADA BORDER. NOW EXPECT HIGHS ON THURSDAY TO LARGELY
BE IN THE MID TO UPPER 60S...THOUGH IT STILL SHOULD BE A PLEASANT
DAY WITH NEARLY FULL SUN IN ALL BUT LOCATIONS EAST OF LAKE ONTARIO
WHERE CLOUDS WITH THE EXITING TROF WILL LINGER. THURSDAY NIGHT WILL
BE THE COOLEST WE/VE SEEN IN SOME TIME...WITH THE RIDGE AXIS
ALLOWING FOR GOOD RADIATIONAL COOLING CONDITIONS. MOST LOCATIONS
SHOULD DROP INTO THE 40S...WITH PATCHY FROST A POSSIBILITY IN THE
VALLEYS OF THE SOUTHERN TIER.

ON FRIDAY...A CONSENSUS OF 12Z MODELS LIFT A WARM FRONT TOWARD THE
REGION FROM THE SOUTHWEST...BUT DO NOT CLEAR THE REGION. BECAUSE OF
THIS...EXPECT FRIDAY TO BE ANOTHER FAIRLY COOL DAY. TO A VARYING
EXTENT...THE NAM/GFS/UKMET/EUROPEAN/SREF GENERATE SOME QPF ON THE
WARM FRONTAL BOUNDARY. THIS IS FAIRLY MINIMAL...AND SHOULD BE
LARGELY NON-CONVECTIVE OVERRUNNING PRECIPITATION. WILL INTRODUCE
CHANCE POPS WITH THIS INTO WESTERN SECTIONS...WHILE STILL HAVE
CONFIDENCE IT WILL STAY DRY ROCHESTER EAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A BROAD UPPER LEVEL RIDGE WILL BUILD ACROSS THE NATIONS
MID-SECTION...KEEPING THE REGION IN A FAIRLY INACTIVE PATTERN DURING
THE PERIOD. A FRONTAL BOUNDARY WILL STALL TO THE WEST ON FRIDAY
NIGHT...AND LIKELY LIFT ACROSS THE REGION ON SATURDAY. MODELS HAVE
DIFFERED ON THE TIMING OF THIS...BUT 12Z RUNS OF THE GFS/GGEM AND
THE 00Z EUROPEAN ARE NOW FAIRLY SIMILAR WITH RESPECT TO THIS. THE
FRONT WILL BE WEAK...SO WILL CONTINUE WITH ONLY MINIMAL CHANCE POPS
ON SATURDAY. DESPITE THE CHANCE OF SHOWERS...EXPECT PART OF SATURDAY
TO BE SALVAGED AS THE BOUNDARY LIFTS TO THE NORTHEAST...WITH WARMER
TEMPERATURES BUILDING BEHIND THE FRONT.

HIGH PRESSURE WILL REGAIN CONTROL SUNDAY AND MONDAY...WITH BOTH DAYS
LOOKING TO BE BOTH FAIR AND SEASONABLE. AGAIN A WEAK BOUNDARY WILL
APPROACH LATE MONDAY OR TUESDAY...BUT TIMING AND STRENGTH OF FRONT
STILL TOO MARGINAL TO GO ANY HIGHER THAN SLIGHT CHANCE POPS FOR NOW.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
CLEAR SKIES WILL BE FOUND ACROSS THE REGION THROUGH MIDNIGHT...THEN
CLOUDS WILL BE ON THE INCREASE AS A COLD FRONT WILL APPROACH FROM
THE WEST. THIS FRONT MAY GENERATE SCT SHOWERS AND THUNDERSTORMS
DURING THE OVERNIGHT HOURS...AS OUR AIRMASS IS/WILL BE VERY
UNSTABLE. THE MOST IDEAL TIME FOR CONVECTINO WILL COME BETWEEN ABOUT
07-11Z.

THE SCATTERED CONVECTION SHOULD BE MOVING OUT OF OUR REGION EARLY
WEDNESDAY MORNING...WITH STRENGTHENING WINDS AT H925 BEING HELPED TO
THE SFC BY THE DIURNAL MIXING AND COLD ADVECTIVE FLOW. SFC WINDS
WILL LIKELY GUST TO 35 KNOTS AT MANY OF THE TAF SITES DURING THE
MIDDAY AND AFTERNOON.

SPEAKING OF WINDS...HAVE ALREADY ADDED SOME LLWS TO KBUF/KIAG AND
KROC FOR LATER TONIGHT AS A 40-45KT LOW LEVEL JET (2-3K FT) WILL
ACCOMPANY THE AFOREMENTIONED FRONTAL PASSAGE.

OUTLOOK...
WEDNESDAY THROUGH SUNDAY...MAINLY VFR.

&&

.MARINE...
QUIET CONDITIONS ON THE LAKES TONIGHT WITH WAVES GENERALLY A FOOT OR
LESS. A COLD FRONT WILL CROSS THE EASTERN LAKES FROM WEST TO EAST
AFTER MIDNIGHT AND WINDS WILL INCREASE IN SPEEDS EARLY WEDNESDAY
MORNING JUST PAST SUNRISE. WILL ISSUE SMALL CRAFTS FOR BOTH THE
LAKES AND RIVERS ACROSS THE CWA AS WINDS WILL GUST 25 AND UP TO 35
KNOTS ACROSS THE REGION. THESE WINDS WILL DIMINISH OVERNIGHT ON THE
RIVERS AND LAKE ERIE...THOUGH WINDS WILL STILL REMAIN GUSTY ON LAKE
ONTARIO...WITH SMALL CRAFT CONDITIONS REMAINING THROUGH THE DAY ON
THURSDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM WEDNESDAY TO 4 AM EDT THURSDAY
         FOR LEZ020-040-041.
         SMALL CRAFT ADVISORY FROM 9 AM WEDNESDAY TO 4 AM EDT
         THURSDAY FOR LOZ030.
         SMALL CRAFT ADVISORY FROM 9 AM WEDNESDAY TO 4 PM EDT
         THURSDAY FOR LOZ042-043.
         SMALL CRAFT ADVISORY FROM 11 AM WEDNESDAY TO 10 PM EDT
         THURSDAY FOR LOZ044-045.
         SMALL CRAFT ADVISORY FROM 11 AM WEDNESDAY TO 4 AM EDT
         THURSDAY FOR SLZ022-024.

&&

SYNOPSIS...RSH/THOMAS
NEAR TERM...RSH/THOMAS
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...RSH
MARINE...THOMAS
Hazardous weather outlook, May 31, 5:23 AM EDT, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
523 AM EDT TUE MAY 31 2011

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
523 AM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATER TONIGHT AND EARLY
WEDNESDAY MORNING AS A COLD FRONT CROSSES THE REGION. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED...ALTHOUGH AN ISOLATED STORM
WITH DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
523 AM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT AND EARLY
WEDNESDAY MORNING. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jun 1, 3:24 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
324 AM EDT WED JUN 1 2011

NYZ006-007-010830-
JEFFERSON NY-OSWEGO NY-
324 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 324 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND STRONG
  GUSTY WINDS. THIS STORM WAS LOCATED 10 MILES WEST OF
  OSWEGO...AND MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4348 7587 4342 7662 4346 7656 4348 7649
      4353 7642 4354 7637 4352 7635 4354 7624
      4358 7621 4370 7621 4375 7593

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:21 AM EDTSpecial Marine WarningBUF54 min
Jun 1, 4:26 AM EDTSpecial Weather StatementBUFLewis64 min
Jun 1, 4:47 AM EDTSevere Thunderstorm WarningBUFLewis17 min
Jun 1, 9:05 AM EDTSpecial Weather StatementBUFAllegany25 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.